Capecitabine exacerbates psoriasis in colon cancer patients. A case report



Capecitabine, is an antineoplastic agent used in colon cancer. Various dermatological side effects have been demonstrated, including subacute cutaneous lupus erythematosus and hand-foot syndrome. Psoriasis is a chronic, immune-mediated, cutaneous inflammatory disease. Multiple drugs have been implicated in the development of psoriasis. We report a case of psoriasis flare caused by capecitabine in a 49-year-old gentleman, the first reported case in Australia. Clinically, he developed widespread symmetrical psoriasiform eruption, consisting of thick scaly erythematous plaques, over the scalp, face, anterior chest, extensor elbow, lower limbs. Guttate plaques over torso and back. Pitting and onycholysis of nails. This was his third cycle of capecitabine, adjuvant chemotherapy for colon adenocarcinoma. He first noticed red, scaly, itchy, eruption around the umbilicus, which progressed up midline towards the arms, back, face, scalp and lower legs. He also had disturbed sleep. He previously had well controlled psoriasis with no flare ups in the last 10 years, no previous widespread guttate involvement. He has no change in medications or lifestyle habits. The patient subsequently demonstrated excellent response to topical treatments.
To the best of our knowledge, this is the second reported case in the literature. The first case developed psoriasis after four cycles of capecitabine. Unless a careful history is taken, a drug induced aetiology may not be recognised. We explore the possible mechanisms of capecitabine causing psoriasis and other drugs that can induce psoriasis.


Dr. Francis Yap

Royal Perth Hospital